Giant cell arteritis (GCA), or temporal arteritis, is a granulomatous medium- to large-vessel vasculitis with a broad spectrum of potential cutaneous, ophthalmologic, and neurologic symptoms affecting elderly persons. Scalp necrosis is a rare and potentially life-threatening complication of GCA. We herein report a case of GCA with scalp necrosis that occurred after initiation of immunotherapy with nivolumab.
A woman in her 60s with stage IV adenocarcinoma of the lungs presented with a large ulceration in the right temporal region (Figure 1). She reported unilateral headache, scalp tenderness, jaw claudication, and blurred vision affecting her right eye. All symptoms occurred 2 weeks after the first infusion of nivolumab, which was initiated after failure of combined chemotherapy with vinorelbine and cisplatin. Six weeks later, while still receiving nivolumab therapy, a slowly enlarging skin necrosis appeared on her right temple. At physical examination, the right temporal artery was palpable and extremely tender. Temporal artery biopsy results revealed characteristic histopathological features of active granulomatous vasculitis with intimal thickening, luminal stenosis, and dense inflammatory cell infiltrates (Figure 2). Blood test results showed substantially elevated erythrocyte sedimentation rate and C-reactive protein levels. Based on these findings, a diagnosis of nivolumab-related GCA was made. Accordingly, nivolumab treatment was finished after the fourth infusion. High-dose intravenous prednisone (1 mg/kg/d) therapy was initiated for a total of 4 weeks and subsequently tapered down to oral prednisone maintenance therapy with a daily dose of 15 mg for 3 months longer, with clinical improvement of scalp necrosis. However, there were no beneficial effects on visual deterioration. Restaging with computed tomography scans 4 months after the last nivolumab infusion revealed a complete clearance of all metastatic lymph nodes of her lung cancer. At that time, the scalp necrosis had almost completely cleared.
Kreuter A, Koushk-Jalali B, Cusenza A, Oellig F, Tigges C. Nivolumab-Associated Giant Cell Arteritis With Scalp Necrosis. JAMA Dermatol. Published online July 17, 2019155(9):1086–1087. doi:10.1001/jamadermatol.2019.1411
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: